Oklahoma, 2024

Damaging Winds in Oklahoma, August 23, 2024

August 23, 2024 · NWS OUN · 2 events in 1 county or zone

Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:41 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Updated at 340 PM CDT Fri Aug 23 2024
  • Dangerous heat and humidity expected through the weekend
  • Strong to severe thunderstorms are possible today and tomorrow over northwest Oklahoma with damaging winds possible
  • Elevated fire weather conditions expected west through Saturday
  • Pattern change next week
Area forecast discussion, Aug 23, 2:41 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
341 PM CDT Fri Aug 23 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 340 PM CDT Fri Aug 23 2024

	- Dangerous heat and humidity expected through the weekend

	- Strong to severe thunderstorms are possible today and tomorrow
      over northwest Oklahoma with damaging winds possible

	- Elevated fire weather conditions expected west through Saturday

	- Pattern change next week

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 23 2024

Isolated thunderstorms could affect northwest Oklahoma this
afternoon and evening with wind gusts of 60 to 80 mph likely with
storms that develop near zone of low-level convergence and H850
warm front. Damaging winds and dry lightning are the primary
concerns with this afternoon's storms as very high LCLs and DCAPE
values of 1600 to 1800 J/kg will promote rapid evaporative
cooling, and subsequent damaging winds. Storm activity is expected
to dissipate near or just after sunset.

Tonight, another surge of low-level moisture is likely to keep
dewpoint temperatures in the mid-70's over southern into central
Oklahoma. This will keep overnight low temperatures abnormally
warm, with lows in the upper 70's to 80 degrees in some
locations.

The center of the mid-level high pressure system sits over our
forecast area tomorrow, though a shift to the northeast is
expected. As a result, the hottest temperatures are prog'd to
extend from southwest to northwest/northern Oklahoma, where
drybulb temperatures could reach 110+ degrees. Higher humidity
along an axis slightly to the east will result in dangerous heat
indices up to 115 degrees. Therefore, an Excessive Heat Warning
has been issued for western north Texas to parts of central
Oklahoma (including the OKC metro) to north-central Oklahoma.

There is a slight chance of scattered thunderstorms tomorrow
afternoon and evening across parts of northwest Oklahoma,
which could result in downbursts with strong/severe wind gusts.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 340 PM CDT Fri Aug 23 2024

Excessive heat winds down starting Sunday, though dangerous
heat and humidity is expected to linger over northern Oklahoma.

A weak mid-level low moves ashore Texas Sunday night as the ridge
overhead shifts slowly to the northeast over Missouri and as a
weakening trough lingers over the intermountain west. For now,
rain chances associated with the northern edge of the tropical
mid-level low remain very low (less than 15%) and are confined to
parts of southern Oklahoma and western north Texas on Tuesday and
Wednesday. Better chances of more widespread and wetting rain
return to much of the area starting next Thursday with the
approach of a southern stream shortwave and approaching cold
front.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Fri Aug 23 2024

Surface winds behind an outflow boundary across northern Oklahoma
have become southeasterly. Late this afternoon and evening, a few
storms may develop or move into northwest Oklahoma (WWR). If
storms form, they will have the potential to produce wind gusts
over 50 knots and should dissipate by 02Z. Otherwise, VFR
conditions are anticipated. A strong low level jet will develop by
03Z and may result in LLWS at WWR/CSM/PNC/SWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77 100  77  96 /  10  10  10   0
Hobart OK         79 107  77 101 /  10  10  10   0
Wichita Falls TX  80 104  77 101 /  10  10   0   0
Gage OK           76 107  76 103 /  20  20  10   0
Ponca City OK     78 100  77  99 /  10  10  10   0
Durant OK         77  99  74  99 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Saturday for OKZ004-005-009-
     010-014>016-021-022-030>032-041>043-046>048-050>052.

     Excessive Heat Warning from noon to 9 PM CDT Saturday for
     OKZ006>008-011>013-017>020-023>029-033>040-044-045.

     Heat Advisory until 8 PM CDT this evening for OKZ009>026-028>032-
     042-043.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ027-
     033>041-044>048-050>052.

TX...Excessive Heat Warning from noon to 9 PM CDT Saturday for
     TXZ083>090.

     Excessive Heat Warning until 8 PM CDT this evening for
     TXZ083>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...06
Hazardous weather outlook, Aug 23, 2:57 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
357 PM CDT Fri Aug 23 2024

OKZ004>048-050>052-TXZ083>090-242100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
357 PM CDT Fri Aug 23 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Dangerous heat and humidity will lead to heat indices of 105 to
115 degrees this afternoon.

.Fire Weather...
Elevated fire weather is expected across much of western Oklahoma
and adjacent northern Texas this afternoon.

.Thunderstorms...
Thunderstorms are possible across western north Texas and western
Oklahoma this afternoon and evening. Strong to damaging wind gusts
up to 80 mph are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Dangerous heat and humidity will lead to heat indices of 105 to
115 degrees on Saturday for most of the forecast area. Heat related
illnesses increase significantly during extreme heat and high
humidity events.

.Thunderstorms..
Scattered thunderstorms are possible again over parts of western
and northern Oklahoma on Saturday afternoon and evening, with
strong to damaging winds possible. Low storm chances return to
southeastern Oklahoma on Wednesday and over most areas Thursday.

.Fire Weather...
Elevated fire weather conditions are expected on Saturday from
western north Texas to western and northwestern Oklahoma due to
very dry vegetation, low humidity, and abnormally high
temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 23, 4:12 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
512 PM CDT Fri Aug 23 2024

OKZ009-010-232245-
Woodward OK-Ellis OK-
512 PM CDT Fri Aug 23 2024

...Strong thunderstorms will impact portions of central Ellis and
southwestern Woodward Counties through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorms 6
miles southwest of Fargo moving northeast at 20 mph. Other strong
thunderstorms were located 6 miles north of Arnett and 4 miles
northwest of Gage.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Fort Supply, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 9956 3659 9951 3636 9925 3609 9979
      3637 9997
TIME...MOT...LOC 2210Z 233DEG 18KT 3634 9955 3622 9976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Aug 23, 4:49 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Aug 23 2024

OKZ010-232315-
Woodward OK-
549 PM CDT Fri Aug 23 2024

...A strong thunderstorm will impact portions of southern Woodward
County through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Fargo, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodward, Mooreland, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 9909 3624 9955 3633 9961 3643 9960
      3662 9925
TIME...MOT...LOC 2249Z 242DEG 26KT 3636 9952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Vance AFB radar (KVNX), 122 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
August 23, 5:05 PM CST
Where
Woodward County, 3 mi SW of Woodward
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.399, -99.428

Relayed images showing roof damage to a house and metal machine shed. A camper trailer was also blown over. Report relayed through broadcast media. Location is approximate and time is radar estimated.

Thunderstorm Wind, Woodward

When
August 23, 5:15 PM CST
Where
Woodward County, 2 mi N of Woodward
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.459, -99.390

Multiple power poles snapped along Oklahoma Highway 34 north of the community of Woodward. Report relayed through broadcast media. Location is approximate and time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203010, 1203012.